NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Before fitting anti-embolism stockings, what should the nurse do?

  1. AMeasure the legs to get the right size and check for arterial disease
  2. BChoose a size by looking at the patient's shoe size and weight
  3. CFit the tightest size available so the stockings give the best effect
  4. DFit them over existing bandages or wounds
2.Nursing fundamentalsHard

A severely malnourished patient is about to start feeding. Which complication is a particular risk?

  1. ARefeeding syndrome with low phosphate, potassium and magnesium
  2. BSudden weight gain of several kilograms of fat in the first week
  3. CVery high blood sodium in the first hour
  4. DImmediate allergic reaction to the feed
3.Infection control & patient safetyMedium

How does a nurse add a sterile gauze pack to a sterile field that is already set up?

  1. AReach across the field with clean gloves to place the item
  2. BPlace the whole wrapped pack on the field and open it there with sterile gloves
  3. COpen the wrapper away from the field and drop the item on it without reaching over
  4. DTip the item onto the field and push it into place with the wrapper
4.Infection control & patient safetyHard

On admission, the medication list from home includes a blood thinner that is not on the new hospital orders. What should the nurse do?

  1. AIgnore it, as the hospital orders replace home medicines
  2. BGive the home dose without an order
  3. CClarify the discrepancy with the prescriber
  4. DTell the patient to take their own supply secretly
5.Prioritization & delegationMedium

A woman calls to say her husband suddenly has a drooping face and slurred speech. What should the nurse advise?

  1. ACall emergency services now and note the time it started
  2. BLet him lie down and see if it improves
  3. CDrive him to the hospital yourself after he has eaten dinner
  4. DBook an appointment with his doctor next week
6.Prioritization & delegationHard

A team has an RN, an LPN/LVN and a nursing assistant. Which task is the best one to assign to the LPN/LVN?

  1. AWriting the discharge teaching plan for a patient with new diabetes
  2. BAssessing a patient who returned from surgery 30 minutes ago
  3. CGiving a scheduled subcutaneous anticoagulant injection to a stable patient
  4. DMeasuring the vital signs and weights of every patient on the unit before breakfast
7.Clinical nursingMedium

For a patient in skin traction on the leg, which is correct?

  1. AThe rope is tied to the bed frame to keep it still
  2. BThe weights hang freely and do not rest on the bed or floor
  3. CThe weights are removed whenever the patient feels uncomfortable
  4. DThe weights rest on the floor overnight
8.Clinical nursingHard

Why should chronic hypernatraemia be corrected gradually?

  1. AFast correction causes osmotic demyelination from swelling of the kidneys
  2. BLowering the sodium too fast can cause cerebral oedema
  3. CFast correction causes severe hyperkalaemia
  4. DSlow correction is only needed in children
9.Lab values & electrolytesMedium

A patient with iron-deficiency anemia started oral iron. Which result is usually the earliest sign that treatment is working?

  1. AA fall in the white cell count
  2. BA rise in the reticulocyte count
  3. CA rise in the platelet count
  4. DA fall in the mean cell volume (MCV)
10.Lab values & electrolytesHard

A patient with sepsis has the following new results. Which set best shows organ dysfunction?

  1. AWBC 11.5 × 10³/µL, potassium 4.2 mEq/L, albumin 3.8 g/dL
  2. BCalcium 9.4 mg/dL, phosphate 3.5 mg/dL, magnesium 1.9 mEq/L
  3. CPlatelets 70 × 10³/µL, creatinine doubled, bilirubin raised
  4. DHemoglobin 12.5 g/dL, sodium 138 mEq/L, glucose 105 mg/dL
11.PharmacologyMedium

A child weighing 20 kg is prescribed a drug at 15 mg/kg per dose. What is the dose?

  1. A35 mg
  2. B3000 mg
  3. C300 mg
  4. D150 mg
12.PharmacologyHard

Probenecid has been used to raise plasma penicillin levels. How does it do this?

  1. AIt increases the absorption of penicillin from the small intestine
  2. BIt inhibits the liver metabolism of penicillin
  3. CIt blocks the tubular secretion of penicillin in the kidney
  4. DIt displaces penicillin from plasma proteins
13.Med-surg: cardiovascular & respiratoryMedium

How is a patient usually positioned for a thoracentesis?

  1. ASitting upright and leaning forward over a table
  2. BFlat on the back with the legs raised
  3. CLying on the affected side with the head down
  4. DProne with the arms by the sides
14.Med-surg: cardiovascular & respiratoryHard

An older patient with three rib fractures is breathing shallowly and refuses to cough because of pain. What is the priority intervention?

  1. AKeep the patient flat and still in bed until the pain settles
  2. BStrap the chest tightly with bandages to stop the ribs moving
  3. CWithhold analgesia to avoid depressing breathing
  4. DEffective analgesia so they can breathe deeply and cough
15.Med-surg: neuro, endocrine & renalMedium

A patient on gliclazide (a sulfonylurea) is admitted with hypoglycaemia. Why is extended monitoring needed?

  1. AThe drug raises glucose after a delay of several hours
  2. BSulfonylureas cannot cause hypoglycaemia on their own
  3. CThe drug acts for many hours, so the low glucose can return
  4. DThe drug acts only at night, so morning checks are not useful
16.Med-surg: neuro, endocrine & renalHard

A patient with a known ureteric stone develops a fever of 39 °C (102.2 °F) and rigors. Scanning shows a blocked, swollen kidney. What is needed?

  1. AStrong pain relief alone, then discharge
  2. BA fluid restriction to reduce the swelling
  3. CUrgent drainage of the kidney plus IV antibiotics
  4. DOral antibiotics and waiting for the stone to pass
17.Med-surg: GI, perioperative & oncologyMedium

How is the height of an epidural sensory block usually checked?

  1. AMeasuring the patient's blood glucose level
  2. BTesting sensation to cold with ice or a cold spray
  3. CChecking the colour of the patient's urine
  4. DTapping the knee with a reflex hammer and recording the score
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient after a laparoscopic fundoplication for reflux. Which statement shows a need for further teaching?

  1. A"I should eat smaller meals for a while after the operation."
  2. B"Some difficulty swallowing can happen in the early weeks."
  3. C"I'll eat soft, moist food at first and chew it well."
  4. D"Fizzy drinks will help me bring up wind after meals."
19.Maternity & obstetric nursingMedium

A woman is 5 days after birth. She cries often, sleeps poorly when the baby sleeps and feels she is a bad mother. What should the nurse do?

  1. ATell her this is the baby blues and will pass
  2. BTell her partner to take over all baby care
  3. CScreen further for depression and self-harm
  4. DAdvise her to stop breastfeeding to rest
20.Maternity & obstetric nursingHard

A woman at 11 weeks has heavy bleeding, cramping and an open cervical os, and she has passed some tissue. Which type of miscarriage is this?

  1. AMissed miscarriage
  2. BComplete miscarriage
  3. CThreatened miscarriage
  4. DIncomplete miscarriage
21.Pediatric nursingMedium

If the MMR and varicella vaccines are not given on the same day, what is the general rule?

  1. ANever give both vaccines in the same year
  2. BSeparate them by at least 4 weeks
  3. CSeparate them by at least 1 week
  4. DGive the second within 24 hours of the first
22.Pediatric nursingHard

The nurse has taught the parents of a newborn about safe sleep. Which statement shows a need for further teaching?

  1. A"We will put a soft bumper and a pillow in the cot so she is comfortable."
  2. B"We will put her on her back for every sleep, including naps."
  3. C"Nobody will smoke in the house or in the car."
  4. D"We will keep her cot in our bedroom for the first months."
23.Mental health nursingMedium

A patient has taken a benzodiazepine daily for many months. Why must it not be stopped abruptly?

  1. ASudden withdrawal can cause severe anxiety, insomnia and seizures
  2. BThe patient would become allergic to it
  3. CIt would cause immediate weight gain
  4. DThere is no risk; benzodiazepines can be stopped at any time without tapering
24.Mental health nursingHard

An 80-year-old patient taking a benzodiazepine for sleep fell at night on the way to the toilet. After checking her for injury, what is the most appropriate next step?

  1. ADo nothing more, because falls are normal in older people
  2. BUse bed rails and a restraint every night to keep her safely in bed until the morning
  3. CReport the fall, put falls precautions in place and ask for a review of her sleep medicine
  4. DGive an extra dose so that she sleeps through the night without getting up
25.Nursing math & unit conversionsMedium
1234567891011123:30 PM?15:3016:3003:3014:30

Practice exercise (made-up values, not clinical guidance). A dose is charted at 3:30 PM. Which entry is the same time on the 24-hour clock? Click it.

3:30 PM
  1. 115:30
  2. 216:30
  3. 303:30
  4. 414:30
26.Nursing math & unit conversionsHard
22.6 mmol/L? mg/dL1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 22.6 mmol/L. Using 1 mmol/L = 18 mg/dL for glucose, find c in mg/dL to the nearest whole number.

22.6 mmol/L1 mmol/L = 18 mg/dL
c = mg/dL
27.Dosage calculationsMedium
70 kg15 mg/kg/day2× per dayD = ? mg

A patient weighs 70 kg. The prescribed dose is 15 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

70 kg15 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
100 mg/5 mLV = ? mL

A child weighing 12 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 100 mg in 5 mL. What volume V do you give?

12 kg12.5 mg/kg100 mg/5 mL
V = mL
29.IV infusion ratesMedium
600 mLleft? mL/h2 h left

1500 mL was ordered over 6 hours. After 4 hours you find that 600 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1500 mL / 6 hafter 4 h: 600 mL
R = mL/h
30.IV infusion ratesHard
400 mL60 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 60 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min60 gtt/mL400 mL
t = h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h74 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 74 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL14 units/kg/h74 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine21 mL/h75 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 21 mL/h. The patient weighs 75 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL21 mL/h75 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater240 mLsoup250 mLjuice100 mLice chips120 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 100 mLurine275 mLurine325 mLurine250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 240 mLsoup: 250 mLjuice: 100 mLice chips: 120 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 275 mLurine: 325 mLurine: 250 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 18:00ttotal​ = ? h100 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 18:00 at 100 mL/h. After 2 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 2 h75 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 92% on room air, blood pressure 118/70 mmHg, pulse 64/min, responds only to pain, temperature 39.2 °C. What is the NEWS2 total score?

RR 14SpO₂ 92%airSBP 118HR 64PT 39.2 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 98% on room air, blood pressure 106/64 mmHg, pulse 40/min, alert, temperature 36.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 98%airSBP 106HR 40AT 36.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 48 mmHg (6.4 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 48 mmHg (6.4 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 63 mmHg (8.4 kPa) and PaCO₂ 33 mmHg (4.4 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 63 mmHg (8.4 kPa)PaCO₂ 33 mmHg (4.4 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: A · Measure the legs to get the right size and check for arterial disease

Why this is the answer

Wrong-sized stockings can cause skin damage or a tourniquet effect. They are not used in significant peripheral arterial disease, and the skin is checked daily.

Answer

A · Measure the legs to get the right size and check for arterial disease
2.Nursing fundamentals

Answer: A · Refeeding syndrome with low phosphate, potassium and magnesium

Why this is the answer

When feeding restarts after starvation, insulin release drives phosphate, potassium and magnesium into the cells. Low levels can cause heart failure and arrhythmias, so feeding starts slowly and bloods are monitored.

Answer

A · Refeeding syndrome with low phosphate, potassium and magnesium
3.Infection control & patient safety

Answer: C · Open the wrapper away from the field and drop the item on it without reaching over

Why this is the answer

The nurse opens the package so the sterile item can be dropped onto the field from a short height, without the wrapper or arms crossing over the sterile area. The item must land well inside the non-sterile border.

Answer

C · Open the wrapper away from the field and drop the item on it without reaching over
4.Infection control & patient safety

Answer: C · Clarify the discrepancy with the prescriber

Why this is the answer

An unexplained difference between home medicines and hospital orders can be an omission or an intentional change. The nurse asks the prescriber, so the decision is deliberate and documented. Unintended omission of an anticoagulant can lead to clots.

Answer

C · Clarify the discrepancy with the prescriber
5.Prioritization & delegation

Answer: A · Call emergency services now and note the time it started

Why this is the answer

Stroke is time-critical. Emergency services can begin assessment on the way and take the patient to a stroke center; the time of onset guides treatment.

Answer

A · Call emergency services now and note the time it started
6.Prioritization & delegation

Answer: C · Giving a scheduled subcutaneous anticoagulant injection to a stable patient

Why this is the answer

LPNs/LVNs usually give scheduled injections to stable patients. A fresh postoperative assessment and teaching plans need the RN, and routine vital signs are better given to the assistant so the LPN/LVN can use their skills.

Answer

C · Giving a scheduled subcutaneous anticoagulant injection to a stable patient
7.Clinical nursing

Answer: B · The weights hang freely and do not rest on the bed or floor

Why this is the answer

Weights must hang freely so the pull is continuous and in line. Nurses also check the skin, circulation and sensation of the limb.

Answer

B · The weights hang freely and do not rest on the bed or floor
8.Clinical nursing

Answer: B · Lowering the sodium too fast can cause cerebral oedema

Why this is the answer

In chronic hypernatraemia, brain cells adapt by holding extra solutes. If sodium falls too quickly, water moves into brain cells and causes cerebral oedema, so correction is controlled.

Answer

B · Lowering the sodium too fast can cause cerebral oedema
9.Lab values & electrolytes

Answer: B · A rise in the reticulocyte count

Why this is the answer

Once iron is available, the marrow releases more young red cells, so the reticulocyte count rises within about 1–2 weeks. The hemoglobin rises more slowly over weeks, and iron stores take months to refill.Checked against: Reticulocyte Count · MedlinePlus (NIH) (2024)

Answer

B · A rise in the reticulocyte count
10.Lab values & electrolytes

Answer: C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

Why this is the answer

In sepsis, falling platelets (coagulation), a rising creatinine (kidney) and a raised bilirubin (liver) show organ dysfunction, which indicates severe disease. The other sets are normal or near normal.Checked against: Bacterial Sepsis · StatPearls (NCBI Bookshelf) (2023); Laboratory Evaluation of Sepsis · StatPearls (NCBI Bookshelf) (2023)

Answer

C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised
11.Pharmacology

Answer: C · 300 mg

Why this is the answer

20 kg × 15 mg/kg = 300 mg. The result is also checked against the safe dose range and the adult maximum.

Answer

C · 300 mg
12.Pharmacology

Answer: C · It blocks the tubular secretion of penicillin in the kidney

Why this is the answer

Penicillins are excreted largely by organic anion transporters in the proximal tubule. Probenecid competes for these transporters, so penicillin is excreted more slowly and its level stays higher.

Answer

C · It blocks the tubular secretion of penicillin in the kidney
13.Med-surg: cardiovascular & respiratory

Answer: A · Sitting upright and leaning forward over a table

Why this is the answer

Sitting upright and leaning forward on a bedside table widens the intercostal spaces at the back and lets the fluid settle at the base. If the patient cannot sit, lying on the unaffected side may be used.

Answer

A · Sitting upright and leaning forward over a table
14.Med-surg: cardiovascular & respiratory

Answer: D · Effective analgesia so they can breathe deeply and cough

Why this is the answer

Pain from rib fractures causes shallow breathing and poor coughing, leading to atelectasis and pneumonia, especially in older adults. Good analgesia (sometimes regional blocks), deep breathing, coughing with support and early mobilisation are key. Chest strapping restricts breathing and is not used.

Answer

D · Effective analgesia so they can breathe deeply and cough
15.Med-surg: neuro, endocrine & renal

Answer: C · The drug acts for many hours, so the low glucose can return

Why this is the answer

Sulfonylureas stimulate the pancreas to release insulin and have long durations of action, especially in older people and those with renal impairment. Hypoglycaemia can recur after initial treatment, so prolonged glucose monitoring is needed.

Answer

C · The drug acts for many hours, so the low glucose can return
16.Med-surg: neuro, endocrine & renal

Answer: C · Urgent drainage of the kidney plus IV antibiotics

Why this is the answer

Infection behind an obstruction can quickly cause sepsis and kidney damage. Antibiotics alone will not clear it. The kidney needs urgent decompression, usually with a nephrostomy or ureteric stent.

Answer

C · Urgent drainage of the kidney plus IV antibiotics
17.Med-surg: GI, perioperative & oncology

Answer: B · Testing sensation to cold with ice or a cold spray

Why this is the answer

The level at which the patient no longer feels cold shows the upper extent of the sensory block. Motor block is assessed with a scale such as Bromage. A rising block or new weakness is reported.

Answer

B · Testing sensation to cold with ice or a cold spray
18.Med-surg: GI, perioperative & oncology

Answer: D · "Fizzy drinks will help me bring up wind after meals."

Why this is the answer

Fundoplication wraps the stomach around the lower oesophagus, so belching may be hard and gas bloat is common; fizzy drinks make it worse. Soft food, small meals and good chewing help while early swelling settles.

Answer

D · "Fizzy drinks will help me bring up wind after meals."
19.Maternity & obstetric nursing

Answer: C · Screen further for depression and self-harm

Why this is the answer

Insomnia even when the baby sleeps and feelings of worthlessness can point to depression. The nurse should screen further, including asking directly about self-harm, and arrange follow-up.

Answer

C · Screen further for depression and self-harm
20.Maternity & obstetric nursing

Answer: D · Incomplete miscarriage

Why this is the answer

An open os with some tissue passed and continued bleeding is an incomplete miscarriage. Retained tissue can cause haemorrhage and infection, so it is usually managed medically or surgically.

Answer

D · Incomplete miscarriage
21.Pediatric nursing

Answer: B · Separate them by at least 4 weeks

Why this is the answer

Two live injected vaccines are given either on the same day or at least 4 weeks apart. A shorter gap can reduce the immune response to the second vaccine.

Answer

B · Separate them by at least 4 weeks
22.Pediatric nursing

Answer: A · "We will put a soft bumper and a pillow in the cot so she is comfortable."

Why this is the answer

Soft bedding, pillows and bumpers increase the risk of suffocation and sudden infant death. Back sleeping, a separate cot in the parents' room and a smoke-free environment all reduce the risk.

Answer

A · "We will put a soft bumper and a pillow in the cot so she is comfortable."
23.Mental health nursing

Answer: A · Sudden withdrawal can cause severe anxiety, insomnia and seizures

Why this is the answer

Long-term benzodiazepine use causes physical dependence. Abrupt discontinuation can cause rebound anxiety, tremor and seizures, so the dose is tapered gradually.

Answer

A · Sudden withdrawal can cause severe anxiety, insomnia and seizures
24.Mental health nursing

Answer: C · Report the fall, put falls precautions in place and ask for a review of her sleep medicine

Why this is the answer

Benzodiazepines increase the risk of falls in older adults. After a fall, the nurse reports it, reduces risks such as poor lighting and the distance to the toilet, and asks for a medication review.

Answer

C · Report the fall, put falls precautions in place and ask for a review of her sleep medicine
25.Nursing math & unit conversions

Answer: 15:30

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

3 PM → 3 + 12 = 15

Answer

15:30

Answer

15:30
26.Nursing math & unit conversions

Answer: c = 407 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 22.6·18 = 406.8 ≈ 407 mg/dL

Answer

c = 407 mg/dL
27.Dosage calculations

Answer: D = 525 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

15·70 = 1050 mg

Per dose

D = 1050/2 = 525 mg

Answer

D = 525 mg
28.Dosage calculations

Answer: V = 7.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·12 = 150 mg

Volume

V = (150/100)·5 = 7.5 mL

Answer

V = 7.5 mL
29.IV infusion rates

Answer: R = 300 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/6 = 250 mL/h

New rate

R = 600/2 = 300 mL/h

Answer

R = 300 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: t = 14.3 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/60 = 28 mL/h

Time left

t = 400/28 = 14.29 ≈ 14.3 h

Answer

t = 14.3 h
31.Pediatric & critical-care dosing

Answer: R = 20.7 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·74 = 1 036 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1036/50 = 20.72 ≈ 20.7 mL/h

Answer

R = 20.7 mL/h
32.Pediatric & critical-care dosing

Answer: D = 9.3 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

21·2000 = 42000 mcg/h
42000/60 = 700 mcg/min

Per kilogram

D = 700/75 = 9.333 ≈ 9.3 mcg/kg/min

Answer

D = 9.3 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = 1500 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 250 + 100 = 590 mL
ice chips: 120/2 = 60 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 2·100 = 200 mL
total intake = 2350 mL

Total output

275 + 325 + 250 = 850 mL

Balance

B = 2350 − 850 = 1500 mL

Answer

B = 1500 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 12.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·2 = 200 mL
1000 − 200 = 800 mL left

Second part

800/75 = 10.67 h

Total time

t = 2 + 10.67 = 12.67 ≈ 12.7 h

Answer

t = 12.7 h

That is about 12 h 40 min, so the bag runs out at about 06:40.

35.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 92% → 2
on air → 0
SBP 118 mmHg → 0
HR 64/min → 0
responds only to pain (P) → 3
T 39.2 °C → 2

Add

NEWS2 = 0 + 2 + 0 + 0 + 0 + 3 + 2 = 7

Answer

NEWS2 = 7
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 98% → 0
on air → 0
SBP 106 mmHg → 1
HR 40/min → 3
alert (A) → 0
T 36.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 1 + 3 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|48 − 40| = 8 mmHg → 0.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·0.8 = 26.8 mmol/L

Answer

HCO₃⁻ = 26.8 mmol/L
38.Arterial blood gas interpretation

Answer: A–a gradient = 45.48 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 33/0.8 = 149.7 − 41.25 = 108.5 mmHg

Gradient

A–a = 108.5 − 63 = 45.48 mmHg

Answer

A–a gradient = 45.48 mmHg
39.ECG rhythm strip interpretation

Answer: QTc = 0.48 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 23 × 0.04 = 0.92 s

Bazett’s formula

QTc = 0.46/√0.92 = 0.46/0.9592 = 0.48 s

Answer

QTc = 0.48 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (480 ms)

40.ECG rhythm strip interpretation

Answer: ventricular rate = 29 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 52 small boxes = 2.08 s → 1500 ÷ 52 = 28.85 ≈ 29 per minute

Answer

ventricular rate = 29 bpm

Answer

ventricular rate = 29 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions